South Dakota, 2009

Hail in South Dakota, August 18, 2009

August 18, 2009 · NWS UNR · 1 event in 1 county or zone

A thunderstorm dropped nickel sized over western Bennett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm dropped nickel sized over western Bennett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 18, 1:40 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 1:40 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT TUE AUG 18 2009

.DISCUSSION...WATER VAPOR IMAGERY SHOWS BROAD UPPER LEVEL CYCLONIC
FLOW ACROSS THE REGION WITH A SERIES OF SHORTWAVES APPROACHING THE
AREA FROM THE NORTHWEST. WV ALSO SHOWS A STRONG WAVE ACROSS WESTERN
CANADA MOVING SOUTHEASTWARD WHICH WILL BE THE MAIN WEATHER STORY FOR
THE SHORT TERM. SURFACE ANALYSIS PLACES A HIGH PRESSURE AXIS ACROSS
NORTHEAST WYOMING WITH SOUTHERLY FLOW EAST OF THE AXIS ACROSS THE
SOUTH DAKOTA PLAINS. KUDX RADAR SHOWS SHOWERS AND STORMS DEVELOPING
IN THE LAST HOUR OVER SOUTHWEST SD. TONIGHT...SHOWERS AND STORMS
WILL CONTINUE TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND
EARLY THIS EVENING...MAINLY FROM THE BLACK HILLS AND INTERSTATE 90
SOUTH TO THE NEBRASKA BORDER. THE BEST CHANCES WILL BE ALONG AN AXIS
OF HIGHEST CAPE OVER SOUTH CENTRAL SD WHERE MLCAPE IS RANGING FROM
1000 TO 1500 J/KG. LOW LEVEL SHEAR IS ENOUGH TO PRODUCE A FEW SEVERE
STORMS...BUT BELIEVE THE BULK OF SEVERE WEATHER ACTIVITY WILL REMAIN
SOUTH OF THE CWA.

THE STRONG SHORTWAVE ENERGY ACROSS WESTERN CANADA WILL CONTINUE
MOVING SOUTHEASTWARD THIS EVENING. UPPER LEVEL FORCING WILL INCREASE
TONIGHT ACROSS THE AREA AND COMBINE WITH A FAST MOVING COLD FRONT
TO BRING SHOWERS ACROSS EASTERN MONTANA INTO FAR NORTHWEST SOUTH
DAKOTA. THE PRECIP WILL SPREAD ACROSS MUCH OF THE CWA WEDNESDAY WITH
THE BEST CHANCES ACROSS NORTHWEST AND CENTRAL SD. INSTABILITY
REMAINS MARGINAL FOR THUNDERSTORMS DEVELOPMENT...SO WILL KEEP
MENTION OF SHOWERS WITH ISOLATED STORMS. NORTHWEST WINDS BEHIND THE
FRONT WILL INCREASE BY MID MORNING TO 20 TO 30 MPH ACROSS THE
PLAINS. LATEST MODEL RUNS ARE TRENDING TOWARD WINDS STAYING NEAR TO
JUST BELOW ADVISORY CRITERIA. HIGHS WILL BE QUITE COOL WITH HIGHS
BARELY REACHING INTO THE 70S ACROSS NORTHWEST WYOMING AND MUCH OF
THE WESTERN SOUTH DAKOTA PLAINS. THE PRECIP WILL SHIFT EAST OF THE
CWA BY LATE WEDNESDAY NIGHT AS STRONG UPPER RIDGING BUILDS IN FROM
THE WEST. SKIES WILL CLEAR THROUGH OUT THE DAY THURSDAY BRINGING
BACK MOSTLY SUNNY SKIES AND MILD TEMPS IN THE 70S. BREEZY NORTHWEST
WINDS WILL CONTINUE THROUGH THE DAY.

EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD FROM THE ROCKIES INTO THE
CENTRAL PLAINS FOR FRIDAY INTO THE WEEKEND...RESULTING IN DRY
WEATHER AND ALLOWING TEMPS TO RETURN TO ABOVE AVERAGE. TOWARD
THE END OF THE WEEKEND AND EARLY NEXT WEEK...THE RIDGE FLATTENS AND
A SERIES OF DISTURBANCES WILL MOVE ACROSS THE NRN PLAINS. THIS WILL
RESULT IN NEAR AVERAGE TEMPS AND SMALL CHANCES FOR PCPN FROM TIME TO
TIME.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TODAY. TSTMS ARE POSSIBLE
THIS AFTERNOON/TONIGHT AS A WEAK COOL FRONT DROPS INTO THE AREA.
MVFR CIGS WILL MOVE INTO NERN WY AROUND 12Z WED AS NW WINDS INCREASE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/JOHNSON
Hazardous weather outlook, Aug 18, 9:00 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT TUE AUG 18 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1000 AM MDT (1100 AM CDT) TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHEAST
WYOMING AND MOST OF SOUTHERN SOUTH DAKOTA THIS AFTERNOON...AND THEN
ACROSS MUCH OF THE AREA TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY EVENING
AS A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT PASS THROUGH THE
REGION. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS SOUTH
CENTRAL SOUTH DAKOTA DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS AS THE COLD FRONT PASSES BY. LARGE HAIL AND STRONG WIND
GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 18, 2:48 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT TUE AUG 18 2009

SDZ043-044-182245-
BENNETT-JACKSON-
INCLUDING THE CITIES OF...POTATO CREEK
348 PM MDT TUE AUG 18 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 348 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED 7 MILES SOUTH OF POTATO CREEK...OR 24 MILES NORTHWEST OF
MARTIN...AND WAS MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  POTATO CREEK...

WETENKAMP
Special weather statement, Aug 18, 2:54 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT TUE AUG 18 2009

SDZ042-044-182300-
BENNETT-SHANNON-
INCLUDING THE CITIES OF...BATESLAND...SWETT AND WOUNDED KNEE
354 PM MDT TUE AUG 18 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 353 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF WOUNDED KNEE...OR 17 MILES EAST OF PINE
RIDGE...AND WAS MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BATESLAND...
  SWETT...

WETENKAMP
Special weather statement, Aug 18, 3:43 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
443 PM MDT TUE AUG 18 2009

SDZ043-046-182345-
JACKSON-MELLETTE-
INCLUDING THE CITIES OF...BELVIDERE AND KADOKA
443 PM MDT TUE AUG 18 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 441 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED NEAR KADOKA...AND WAS MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BELVIDERE...
  KADOKA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 145 AND
170...

WETENKAMP
Special weather statement, Aug 18, 3:44 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT TUE AUG 18 2009

SDZ042-044-182345-
BENNETT-SHANNON-
INCLUDING THE CITIES OF...ALLEN...BATESLAND...
LACREEK WILDLIFE REFUGE AND MARTIN
444 PM MDT TUE AUG 18 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 443 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
SWETT TO 10 MILES SOUTHWEST OF BATESLAND...AND WERE MOVING EAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE...
  ALLEN...
  SWETT...
  MARTIN...

WETENKAMP

The radar

The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bennett

When
August 18, 3:50 PM MST
Where
Bennett County, 10 mi SW of Allen
Measured
0.88 in hail
Reported by
Public
Coordinates
43.178, -102.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186315.